Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 28, 2005, 7:30 AM EST for Granville County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2005, 7:30 AM EST (12:30 UTC)
- Expired
- Mar 28, 2005, 7:50 AM EST
- In force
- 20 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Granville County, NC
The radar
The Raleigh/Durham radar (KRAX), 60 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 674 m²/s²
- 0-3 km storm-relative helicity
- 891 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 281231
SVRRAH
NCC077-281245-
/O.NEW.KRAH.SV.W.0019.050328T1230Z-050328T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
730 AM EST MON MAR 28 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 745 AM EST
* AT 728 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTH OF WILTON...OR ABOUT 13 MILES
NORTH OF RALEIGH. MOVING NORTH AT 55 MPH. NICKEL TO QUARTER SIZED
HAIL IS LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WILTON...HESTER...
OXFORD...
GELA...
LAT...LON 3607 7871 3652 7870 3652 7854 3608 7854
3607 7855 3602 7855
$$
161 follow-up statement
000
WWUS52 KRAH 281250
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
749 AM EST MON MAR 28 2005
NCC077-281259-
/O.EXP.KRAH.SV.W.0019.000000T0000Z-050328T1245Z/
GRANVILLE NC-
749 AM EST MON MAR 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANVILLE COUNTY
EXPIRED AT 745 AM EST...
THE STORM HAD SHIFTED TO THE EAST INTO VANCE COUNTY.
LAT...LON 3607 7871 3652 7870 3652 7854 3608 7854
3607 7855 3602 7855
$$
JOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:38 AM EST, 4 hours 52 minutes earlier.
Area forecast discussion, Mar 28, 2:38 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 238 AM EST MON MAR 28 2005 .SHORT TERM (TODAY THROUGH THURSDAY)... TODAY AND TONIGHT: MODEL TRENDS SIMILAR...INITIAL SURFACE LOW OVER NORTH CENTRAL TENNESSEE WILL DEVELOP SECOND LOW 09Z-12Z WHICH WILL MOVE TO THE WESTERN PORTION OF THE CWA 12Z-15Z. DRY SLOT MOVING ACROSS THE AREA THIS MORNING WILL RESULT IN MORE SHOWERY LIKE PRECIPITATION... THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON AS THE UPPER LEVEL SYSTEM OVER WESTERN TENNESSEE WINDS UP AND MOVES OVER THE AREA LATE THIS AFTERNOON AND EVENING. SHOWERS SHOULD END OVER THE CWA BY MIDNIGHT...WITH ONLY CLOUDINESS LINGERING. PROBLEM AREA TODAY IS THE MARKED DIFFERENCE IN QPF BETWEEN THE GFS AND THE ETA...THE GFS BEING THE WETTER OF THE TWO. TUESDAY THROUGH THURSDAY...DRY WITH A WARMING TREND. WEAK HIGH PRESSURE WILL WORK INTO THE REGION FROM THE NORTHWEST BRINGING DRIER AIR TO THE AREA. AS WINDS BECOME SOUTHERLY THROUGH THE WEEK...HIGH TEMPERATURES WILL BE ON THE RISE INTO THE MID AND UPPER 70S BY THURSDAY. LOWS IN THE 40S NORTH AND 50S SOUTH. && .LONG TERM (THURSDAY NIGHT THROUGH SUNDAY)... LATEST MEDIUM RANGE MODELS SEEM TO HAVE A PRETTY GOOD HANDLE ON THE INCOMING DEEP MID LEVEL TROUGH LATE IN THE WEEK. 00Z/28 GFS HOWEVER IS NOW INDICATING AN OPEN WAVE WHEREAS THE DGEX/ECMWF/UKMET/CANADIAN ARE DEEPER OR CLOSED OFF AND/OR SLOWER. WILL HAVE SMALL CHANCE POPS MAINLY WEST THU NIGHT... THEN 40-50% POPS FRI INTO FRI NIGHT. WILL KEEP IN MOSTLY CLOUDY SKIES/COOL TEMPS AND A CHANCE OF SHOWERS SAT WITH THE POTENTIAL OF A DESTABILIZING COLD POOL ALOFT. MAY NEED TO EXTEND THIS PRECIP RISK INTO SUN MORNING IF THIS SYSTEM ENDS UP AS SLOW AS THE ECMWF/UKMET/CANADIAN SUGGEST. MAIN CHANGE TO TEMPS WILL BE TO DROP SAT HIGHS A CATEGORY OR TWO. && .AVIATION... PRE-WARM FRONTAL RAIN SHOULD PRODUCE WIDESPREAD IFR CIGS AND VSBY THROUGH DAYBREAK. LOW LEVEL WIND SHEAR IS EXPECTED BEFORE DAYBREAK WITH SURFACE WINDS LESS THAN 10 KNOTS INCREASING TO 30-35 KT FROM THE SOUTH AT 2 KFT. SCATTERED EMBEDDED THUNDERSTORMS SHOULD PRECEDE A COLD FRONT THROUGH THE AREA AROUND DAYBREAK. CONDITIONS WILL IMPROVE AFTER 13Z TO BROKEN TO OCCASIONALLY SCATTERED LAYERS BETWEEN 3 AND 5 KFT AND VSBY UNRESTRICTED EXCEPT BRIEFLY MVFR CONDITIONS IN SCATTERED LATE DAY SHOWERS AND TSTMS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RHJ LONG TERM...HARTFIELD AVIATION...HARTFIELD
Hazardous weather outlook, Mar 28, 5:47 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 547 AM EST MON MAR 28 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291046- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 547 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... ...SEVERE STORMS ARE POSSIBLE OVER MUCH OF CENTRAL NORTH CAROLINA TODAY... THIS MORNING... A LINE OF SCATTERED THUNDERSTORMS WILL MOVE EASTWARD ACROSS CENTRAL AND EASTERN SECTIONS OF THE STATE. THESE STORMS MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS IN EXCESS OF 40 MPH. AN ISOLATED WEAK TORNADO COULD ALSO OCCUR THIS MORNING. THIS AFTERNOON...THE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS IN EXCESS OF 55 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED. COUNTY EMERGENCY MANAGERS AND STORM SPOTTER NETWORKS SHOULD KEEP INFORMED OF THE LATEST STATEMENTS AND FORECASTS THROUGHOUT THE DAY. STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RHJ
In the hours before
Special weather statement, Mar 28, 4:01 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 401 AM EST MON MAR 28 2005 NCZ023-024-040-076-280930- ALAMANCE NC-CHATHAM NC-LEE NC-ORANGE NC- 401 AM EST MON MAR 28 2005 STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE... ORANGE... CHATHAM AND FAR NORTHERN LEE COUNTIES THROUGH 430 AM. AT 401 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SNOW CAMP TO 6 MILES SOUTH OF GOLDSTON...MOVING VERY RAPIDLY NORTHEAST AT 60 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE PITTSBORO... CHAPEL HILL... AND HILLSBOROUGH. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Special weather statement, Mar 28, 4:27 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 427 AM EST MON MAR 28 2005 NCZ008-024-025-040-041-281030- CHATHAM-DURHAM-GRANVILLE-ORANGE-WAKE- 427 AM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...ORANGE...DURHAM...WESTERN WAKE AND NORTHEAST CHATHAM COUNTIES THROUGH 530 AM EST... AT 427 AM EST...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR FEARRINGTON TO WILSONVILLE...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL HILL...AND...CARRBORO...DURHAM...GORMAN..MORRISVILLE....AND CREEDMOOR. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RA
Special weather statement, Mar 28, 5:18 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 518 AM EST MON MAR 28 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-281630- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 518 AM EST MON MAR 28 2005 ...SEVERE STORMS ARE POSSIBLE OVER MUCH OF CENTRAL NORTH CAROLINA TODAY... A STRONG LOW PRESSURE SYSTEM OVER TENNESSEE WILL MOVE EASTWARD ACROSS NORTH CAROLINA TODAY... MOVING ALONG A WARM FRONT EXTENDING FROM AROUND CHARLOTTE NORTHEAST TO AROUND KERR LAKE. AS THE LOW PRESSURE MOVES THROUGH... IT WILL DRAG A COLD FRONT AND AN UPPER LEVEL DISTURBANCE THROUGH THE STATE THIS AFTERNOON THROUGH THIS EVENING. A LINE OF SCATTERED THUNDERSTORMS WILL MARCH EASTWARD ACROSS CENTRAL AND EASTERN SECTIONS OF THE STATE THROUGH MID MORNING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND STRONG WIND GUSTS IN EXCESS OF 40 MPH THROUGH 10 AM. DUE TO THE SHIFTING WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE NEAR THE WARM FRONT BISECTING THE AREA... AN ISOLATED WEAK TORNADO COULD OCCUR THIS MORNING. THEN THIS AFTERNOON... AS THE SURFACE WARMS UP AND COLD AIR ALOFT MOVES OVER THE AREA... THE ATMOSPHERE WILL BECOME UNSTABLE... AND ANOTHER LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP. AS THIS LINE MOVES TOWARD THE EAST-NORTHEAST THIS AFTERNOON... STORMS WILL AGAIN BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS... ALTHOUGH THIS TIME THE HAIL COULD BE THE SIZE OF PENNIES OR LARGER... AND WIND GUSTS MAY EXCEED 55 MPH. THE AREA OF GREATEST THREAT FOR SEVERE STORMS LATER TODAY WILL BE OVER THE SANDHILLS AND EASTERN PIEDMONT EASTWARD THROUGH THE COASTAL PLAIN... INCLUDING THE HIGHWAY 1 AND I-95 CORRIDORS... TO THE COAST. THIS AREA INCLUDES THE TRIANGLE AREA... FAYETTEVILLE... ROCKY MOUNT... GOLDSBORO... AND ROANOKE RAPIDS. THE TIME OF GREATEST RISK WILL BE BETWEEN NOON AND 6 PM. COUNTY EMERGENCY MANAGERS AND STORM SPOTTER NETWORKS SHOULD KEEP INFORMED OF THE LATEST STATEMENTS AND FORECASTS THROUGHOUT THE DAY. STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HARTFIELD
Local storm report, Mar 28, 7:27 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
727 AM EST MON MAR 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM HAIL 5 S GARNER 35.62N 78.63W
03/28/2005 1.00 INCH WAKE NC TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL AT HWY 401 AND TEN-TEN ROAD.
0712 AM HAIL FUQUAY-VARINA 35.59N 78.79W
03/28/2005 1.00 INCH WAKE NC TRAINED SPOTTER
0718 AM HAIL RALEIGH 35.81N 78.64W
03/28/2005 0.50 INCH WAKE NC OFFICIAL NWS OBS
OBSERVED AT NWS OFFICE ON CENTENNIAL CAMPUS.
0720 AM HAIL RALEIGH 35.81N 78.64W
03/28/2005 1.75 INCH WAKE NC PUBLIC
REPORTED IN CAMERON VILLAGE.
0725 AM HAIL NORTH RALEIGH 35.87N 78.65W
03/28/2005 1.75 INCH WAKE NC TRAINED SPOTTER
OBSERVED AT DURANT AND FALLS OF THE NEUSE ROAD.
&&
DGSLocal storm report, Mar 28, 7:30 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
730 AM EST MON MAR 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL RALEIGH 35.81N 78.64W
03/28/2005 1.25 INCH WAKE NC TRAINED SPOTTER
0720 AM HAIL NORTH RALEIGH 35.87N 78.65W
03/28/2005 1.00 INCH WAKE NC TRAINED SPOTTER
REPORTED ON HIGHWOODS ROAD.
&&
DGSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:59 AM EST | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 31 min |
| Mar 28, 7:25 AM EST | Severe Thunderstorm Warning | RAH | Franklin | 20 min |
| Mar 28, 7:36 AM EST | Severe Thunderstorm Warning | RAH | Vance | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.